Wisconsin, 2005

Damaging Winds in Wisconsin, August 18, 2005

August 18, 2005 · NWS MKX · 4 events in 2 counties and zones

The first of two rounds of severe weather to affect south-central and/or southeast Wisconsin on August 18, 2005, occurred during the early morning hours. A cluster of thunderstorm cells merged into a line that bowed in Lafayette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$720,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The first of two rounds of severe weather to affect south-central and/or southeast Wisconsin on August 18, 2005, occurred during the early morning hours. A cluster of thunderstorm cells merged into a line that bowed in Lafayette County. The resultant hurricane-force winds damaged several structures and leveled trees and power-lines, especially in Lafayette County. This activity fired up north of a warm front found over Iowa and Illinois. Warm and unstable air was pushed up and over the warm front, thus triggering the early morning thunderstorm activity. Later in the day, the 2nd round of severe weather, consisting of a record-setting tornado outbreak, occurred primarily during a 4-hour period starting at 1500CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 18, 2:17 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 18, 2:17 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
317 AM CDT THU AUG 18 2005

.DISCUSSION...FORECAST FOCUS IS ON RAIN CHANCES TODAY THROUGH FRIDAY
NIGHT.

MODELS ARE IN FAIR AGREEMENT NEXT 84 HOURS...ALTHOUGH THEY DIFFER AS
IN STRENGTH AND TIMING OF UPPER AIR SUPPORT. LARGE AREA CONVECTION IN
NORTHEAST IOWA IN AXIS OF 700 Q-CONVERGENCE AND IN THETA-E RIDGE
WITH STRONG ISENT LIFT. THIS CONVECTION IS EXPECTED TO CONTINUE AND
GRADUALLY SPREAD ACROSS CWA AS DYNAMICS SHIFT EASTWARD TODAY AND
INTO EARLY EVENING HOURS.

CONVECTION IS EXPECTED TO DIMINISH LATER THIS EVENING AS MODELS
ADVECT LARGE AREA OF DIVERGENT MOTION ACROSS CWA. THESE CONDITIONS
SHOULD PERSIST THROUGH FRIDAY MORNING...BUT DURING THE AFTERNOON
ISENT LIFT AGAIN INCREASES ALONG WITH THETA-E RIDGE AND
Q-CONVERGENCE. WILL THEREFORE HANG ON THE SMALL POPS FOR FRIDAY
AFTERNOON. LIMITING FACTORS WILL BE LACK OF 700 MOISTURE AND WEAK
MID LEVEL CAP.

ANOTHER ROUND OF THUNDERSTORMS WITH HEAVY RAINS EXPECTED FOR FRIDAY
NIGHT AS COLD FRONT PUSHES SOUTHEAST INTO CWA. RIGHT REAR QUAD
ACTION FROM STRONG H250 JET IS INDICATED BY MODELS ALONG WITH
STRONG SHORT WAVE AND H700 OMEGA. BOTH MODELS IN GOOD AGREEMENT FOR
THIS PERIOD.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 18, 3:31 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
431 AM CDT THU AUG 18 2005

WIZ046-047-051-052-056>060-062>072-190945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
431 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WISCONSIN...SOUTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS
AFTERNOON AND EARLY TONIGHT OVER ALL OF SOUTHERN WISCONSIN. THE
MAIN THREATS WILL BE ISOLATED TORNADOES...LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY MAINLY
DURING THE LATE AFTERNOON AND NIGHT TIME HOURS OVER ALL OF SOUTHERN
WISCONSIN. THE MAIN THREATS WILL BE ISOLATED TORNADOES...LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ643>646-665-190945-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
431 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT. THE MAIN THREATS WILL BE ISOLATED WATERSPOUTS...LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY DURING THE
LATE AFTERNOON AND NIGHT TIME HOURS. THE MAIN THREATS WILL BE
ISOLATED WATERSPOUTS...LARGE HAIL... AND DAMAGING WINDS.

ZAJDEL

The radar

The Quad Cities radar (KDVN), 110 km away, was scanning. The volume nearest the first event began at 12:49 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
August 18, 6:50 AM CST to 6:55 AM CST
Where
Lafayette County, Shullsburg
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -90.233

Widespread tree damage, trees on homes, and barns damaged, were reported within a 5 mile corridor along Highway 11.

Thunderstorm Wind, Lafayette

When
August 18, 7:03 AM CST
Where
Lafayette County, 6 mi NW of Argyle
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
42.767, -89.950

A building was destroyed and numerous trees were damaged.

Thunderstorm Wind, Lafayette

When
August 18, 7:03 AM CST to 7:08 AM CST
Where
Lafayette County, South Wayne
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -89.883

Barns, trees, and sheds damaged.

Thunderstorm Wind, Green

When
August 18, 7:05 AM CST to 7:12 AM CST
Where
Green County, 2 mi S of Browntown
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.550, -89.817

Numerous trees and some power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475610, 5475611, 5475612, 5475613.